I have been on Paxil for many years and have gained 80 pounds!
Zoloft (sertraline) is an antidepressant in a group of drugs called selective serotonin reuptake inhibitors (SSRIs).
Common side effects: loss of appetite and weight loss.
General side effects including weight loss have been reported frequently.
Read more at: https://www.drugs.com/sfx/zoloft-side-effects.html
Viibryd, at 40mg, has 4-6% chance of weight gain and 6-9% chance of anorexia. Most people here have complained about weight gain on Viibryd, I have lost 50 pounds.
In short, there are a lot of variables, but some anti-depressants have a much higher chance of weight gain that others. Wellbutrin is known not to cause weight gain (it is not an SSRI), but I can't speak for all the others I have been on because I was not paying attention to my weight back then. Only now that I am mentally healthy can I notice something like that.
Asking your doctor DETAILED questions will help. They tend to gloss over this as they look at your mental state, not realizing that weight for many (yes, I am going to be sexist and say women) gaining weight can contribute to more depression. For many men gaining extra weight is no big deal, but I know for women that is not true. For example; my wife got off Depakote because she gained 40 pounds (she had seizure disorder until Alzheimer's killed that part of her brain) and went to Lamictal. That made a big difference in her quality of live for a while.
Quick summary, ask tough question of your doctor and make it clear to him/her that weight gain is not an option. Force him/her to re-evaluate you for both mental state and weight gain every 6-8 weeks and ask for a change in meds if things are not going the way YOU want them. After all, it is your brain s/he is playing around with.
Depression does not mean that you have no control. In fact getting out of it means you do have control.
Good Luck. Keep us posted.
Hi Amber, the problem is that each person is an individual with individual genes, and therefore, what works for one person, doesn't work for another. They put me on Topamax, at least five times, and the doctor would say, and the added benefit is that you will lose weight!! Guess what? Not only did the Topamax NOT work, BUT I didn't lose weight either. S@cks to be me, huh? I have a tendency to gain weight with practically EVERY medication I take, and I have been where you are, gaining weight, where the doctor has told me that it is my fault, just eat less. I stopped taking Cymbalta almost a year ago, and guess what? I have lost almost 70 pounds!! It keeps slipping off, and I'm not doing anything different when they told me that I was eating too much!! It infuriates me! Same thing with gabapentin. I gained a horrific amount on that med also. NOW they know that swelling is part of the side effects, but back then, they blamed me also.
I am slowly getting off as many prescription medications as possible, and it is amazing how much weight I have lost. Just a bit more till I am back to being NORMAL again! All those years of listening to doctors who rely on what the drug companies tell them, and NOT what their patients are telling them.
I wish you well in finding a med to counteract the weight that you have gained from the Paxil, but just please remember, what works for one person, doesn't necessarily work for another. Also, the AMA has come out with a study that antidepressants don't work, it is a placebo effect, and exercise works better than anything. If the drug companies came out with the statement that exercise works better than their very expensive pills, think how much money they would lose? Just a thought.
I have been on Pristiq for over a year now. I find it to be a very effective medication for depression. I have experienced next to no side effects except for a weight loss of 30 pounds. Hey I will gladly take that one. In my opinion, Pristiq is a very good medication. At least it is for me.
- Paxil Information for Consumers
- Paxil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Paxil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Jul 2010 • 3 answers
Posted 22 Oct 2012 • 2 answers
Posted 13 May 2013 • 3 answers
Obesity - I've had weight gain of some 25 pounds but also am having another side effect of my SPEECH
Posted 7 Dec 2013 • 1 answer
Posted 19 Feb 2017 • 0 answers